The Hunger Games

June 20, 2014 at 10:57 am (Uncategorized) (, , , , , , , )

I’ve lost 76 pounds. Only 24 more pounds to go, and I’ll be back to my weight when I was first diagnosed with sarcoidosis and started on high doses of prednisone to treat the disease in my heart. I never thought I could lose the hundred pounds—or a significant percentage of them—I gained in Chronic Town. Even doctors told me it was impossible. “Not on that dose of prednisone,” the White Coats said.

I once heard a doctor describe prednisone as “the devil’s wonder drug.” It truly has a host of wonderful applications. Children with severe asthma are alive today because of prednisone, or so I’ve been told. But prednisone never cured me of sarcoidosis. In fact, it didn’t even seem to curb the disease’s progress. As though mocking the up-to-80 mg. of prednisone a day I’ve had to take, the sarcoidosis hop-scotched from my heart to my liver to my brain to my bones to my skin. Still, the doctors kept me on the prednisone for fear of what the disease might do otherwise.

The devilish aspects of this so-called wonder drug are its long list of side effects, ranging from loss of bone density to a slowed metabolism to a compromised immune system. It can rearrange the body’s fat distribution, causing the “moon face” and “prednisone hump” that are iconic markers of the drug’s use. But the side effects everyone talks about are increased appetite and weight gain.

Prednisone causes an unholy hunger that is unlike anything I’d ever experienced before. I’d eat a full meal and an hour or two later I’d feel this gnawing inside me that demanded attention. So I’d eat a giant bowl of cereal, which felt like throwing a teaspoon of water on the volcano of appetite uncoiling within me. Prednisone hunger felt like it might kill me. So I ate. And I gained 100 pounds.

My weight-loss started last fall, when I was in the hospital for over a month because of a neurosarcoidosis flare-up. I was so sick and in such pain that I couldn’t eat for days. Anything I’d put in my mouth I’d vomit right back up. At the same time, the years of chemo and other medications finally caught up to me and caused me to develop an ulcer. By the time the doctor had gotten my pain under control and I was ready—and prednisone hungry—to start eating again, my body rebelled against food. Every bite caused burning and cramping. It physically hurt to eat. So I stopped. I’d lost 20 pounds by the time I left the hospital. And I’d learned that I could live with the screaming hunger inside of me. I lost 56 more pounds without the aid of an ulcer to make eating physically revolting.

When people see the newer, slimmer me, they ask, “Did you finally get off prednisone?” No. I’m still on the ridiculously high “maintenance dose” the White Coats deem necessary. So how did I lose all this weight? The short answer is that I learned to live with the hunger. I discovered that it wouldn’t kill me. I also found that I was eating to try and fill a void that no amount of food could ever sate.

It’s true that I was eating because I was physically hungry. But I was also eating because I was emotionally hungry. It felt like sarcoidosis took away nearly every aspect of my life. For months, when the neurosarcoidosis was at its worst, I became an invalid, unable to get out of bed. I could not work, or be the kind of parent and wife I wanted to be. The disease also stripped me of the casual physical pleasures that had once sustained me. Stuck in bed, I could no longer go for an evening walk or a brisk hike. The gym felt so inaccessible it might as well have been in Kathmandu. I also hungered for social interactions. Being so trapped at home meant that having lunch with a friend was a rarity—and, with my diminished energy levels, the day’s only accomplishment. Food was the last thing left I could indulge in, the only tool left to fill the ravening hunger for life within me.

Not much in my life has changed. Sarcoidosis still leaves me craving the pleasures of the life I once lived. I’m still on prednisone. Yet stuffing my face with cereal won’t make it better. Succumbing to the gnawing of my body and mind won’t help.

Sometimes you just have to live with hunger.

Have you ever struggled with a physical or emotional hunger?

3 Comments

  1. Randy Bekkedahl said,

    Another timely post! I’m dealing with it right now. I’ve been on and off prednisone since 1977 and have at times had the ‘moon face’ and ‘buffalo hump’. Once, when I was on 80 mg a day for 10 months, I swelled up so big and so fast I had stretch marks from my knees to my armpits. Big ones, too. And all the other crap that goes with it. And it’s true what they say about steroid use causing your genitals to shrink. I found out the hard way.

    But the hunger is bad. I’m 130 lbs overweight and losing the battle. And because of my fused rib cage, my lungs can’t expand or contract, so now I am have breathing problems. The pulmonologist put me on a new drug that has the side effect of making you lose your appetite, so I am hopeful that will help me lose weight. The doctor says if I can, I will be able to breath better. Finally, a helpful side effect.

    I have a hard time dealing with the emotional hunger. It is so strong sometimes—I eat beause I’m miserable, which makes me more miserable, so I eat some more—and it’s always stuff that is bad for me like ice cream or pie. When I’m in one of those phases, I’ll eat the whole pie or container of ice cream! I never used to do that.

    The other thing the doctor warned me about with prednisone is depression. He said it was to depression what gasoline was to fire. And I have had to deal with that as well. How about you?

    Thanks for letting me vent. It’s always great to be in Chronic Town. I feel comfortable there. Thanks!

    Randy Bekkedahl

  2. Cheryl W said,

    Your blog has always been my saving grace, Rebecca. Back on the prednisone train myself before my left eye succumbs to the inflammation that has ravaged it. My right eye (which is the “good one” for now) has sky high pressure and the three hour eye doctor visits are getting old. I came home from having 14 tubes of blood drawn today and ate… and ate. Feeling the physical hunger from the massive amount of prednisone I’m on and the emotional hunger -the reality that I have to give into the toxic drugs I fought so hard to stay off of. The blissful denial was fun for a bit and then that damn reality had to set in. I should probably quit the emotional eating while I’m so early back in the the pred game- I’m told I will be in the game for a while and maybe a little chemo thrown in a couple weeks if they don’t see significant improvement with the pred/Humira combo. Fun times! Hang in there 🙂

  3. t426 said,

    Congrats! Sounds like your going to have the rest of the weight gone before too long!

    Yes, I too have done the emotional eating as I can’t do anything I enjoy so I might as well eat something I enjoy! I am now hoping to get some of this weight off. I first lost 60 lbs when first diagnosed. My migraine med helped but I have stopped taking it as I had no brain/memory from it. Now the med I was given does the exact opposite and I have gained 20 lbs. Every day I am putting more clothes away as they don’t fit. Grrrrrr I got rid of all my ‘fat’ clothes as I called them. Now I need to buy new ones.

    Keep up the good work, you’ve shown you can do it!
    Take care

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: